I sent the following to APANA with permission to publish it (it may take awhile to get onto their site):
I am writing to let you know my experiences with Promethazine (Phenergan, etc). I think this is very relevant to the effects of neuroleptics on autistics, because this was a completely non-psychiatric, non-behavioral, low-dose use of a neuroleptic which is far less potent than chlorpromazine (Thorazine, Largactil), which is already a very low-potency neuroleptic.
I have a chronic migraine which can, when at the worst stages, result in severe nausea and vomiting. The first time I took Promethazine was after going to a walk-in clinic with a four-day migraine several years ago. They recommended Compazine, which I knew to be a neuroleptic. I explained my sensitivity to neuroleptic drugs, and the fact that I had had life-threatening reactions to Prolixin (fluphenazine) and Haldol (haloperidol), and they told me that there was an antihistamine, Phenergan, which was not a neuroleptic and which could be used to treat my nausea.
I went home and took it, and it did treat my nausea. That night, and the next several days, my arms and legs hurt and I found it very difficult to initiate movement. I chalked this up to exhaustion until I was well enough to read the bottle. It said “Promethazine” (the generic rather than trade name) and the “-azine” made me think to look it up and confirm that it was indeed a neuroleptic, and the pharmacist’s notes (which I had been in too much pain to read) carried the standard warning against Neuroleptic Malignant Syndrome.
Past that point, I made do with various other remedies until this last fall. I again had a severe migraine, and the severity was not going away this time. I vomited for several hours continuously at one point and was taken to the emergency room by my roommate. There, I received treatment for dehydration, and after a bunch of consulting with various people, I decided that Phenergan was worth the risk. But I did let them know that there was a risk.
They put some Phenergan in with the IV fluids I was receiving. Pretty soon, I was hallucinating. I saw handwriting all over my hands and my roommate’s hands. And I saw all sorts of other strange things. But I was too out of it to really do more than notice it and then fall asleep. When I woke up, I could not fully open my eyes and needed all the physical assistance the nurse could give me just to get back into my wheelchair and go home.
I had a similar problem with vomiting the next week, and returned to the emergency room. I was again given Phenergan, as well as, this time, two Phenergan suppositories to take home. My doctor also wrote me a prescription for Phenergan. When I used Phenergan, which was as rarely as possible, I continued to have problems with stiffness, increased difficulty initiating movement, and hallucinations.
Regarding the hallucinations: I saw my wheelchair moving back and forth with nothing in it, and objects turned into other objects. The hallucinations reminded me of the hallucinations I had had on Seroquel, which were, like Phenergan, always at night, and my roommate speculated that the phenomenon of “sundowning” (being lucid in the day and hallucinating and disoriented at night, something I’d never heard of but she said matched my descriptions) among nursing home residents might sometimes be related to the fact that they are often given these same drugs. I do not hallucinate without neuroleptics in my system, and find it bizarre that they are considered to treat hallucinations.
The cognitive effects were highly unpleasant. It was like being sectioned off into little pieces. It was not the same as shutdown, because the things that shut down did not shut down in the same pattern. I could feel as if a skill should be present, based on my knowledge of how my mind works, attempt to use it, not grasp that it wasn’t present, and eventually drive myself into a screaming fit trying to do something like pick up a piece of paper. Normally, when I have difficulty with those things, even when the outward appearance looks similar, I have more of a sense of what hole I’m going to bump into, it’s not like falling into random holes.
My emotions were split into pieces and very distant from me, my thoughts were split into pieces and very distant from me, and I was unable to connect to anything enough to act on it. I spent a lot of time lying on my back in abject misery but looking calm and relaxed. The emotions and thoughts were still there, but unreachable and shattered from my vantage point. I could be angry, or terrified, or miserable, but none of it connected with anything, it was just floating out somewhere in space way far away from me behind an impenetrable wall. I know that these can sound like shutdown and other things like that, when I use these words, but there’s a qualitative difference that makes this much, much worse, that I don’t know how to put into words. Cal Montgomery once referred to it as an “agitated stupor” and I know what she means. I could be more incapacitated than this in some ways just naturally, but it wouldn’t be like this, it would be very unnatural, more like having an atom bomb dropped into your brain than having your brain use its own methods of shutting off. I think it’s important to note that it’s not just a lack of capacity that’s the problem with neuroleptics, it’s the fact that they have a kind of unnatural brutality about how they cause it.
It’s now January of 2006, which is about three or four months since I was first recently given Phenergan. I have used it as little as possible. But this past week was my “hell week” (the time of each month when my migraine pain skyrockets) and I vomited all my food and a good portion of my water for four days in a row before deciding to take Phenergan. I took it at exactly the recommended dosage and timing (25 milligrams every 6 hours) and was able to keep all but a little of my food down.
On the third dose, though, something happened. My leg and arm muscles started hurting a lot. Then my lips went numb, then my tongue went numb. Then my throat did something I hadn’t experienced in ten years: it started trying to shut of its own accord. When I’d had severe dystonic reactions to high-potency neuroleptic drugs in the past (that were sometimes also combined with signs of anaphylaxis, so I think I’m both sensitive movement-wise and allergy-wise to this class of drugs) they’d given me Cogentin (benztropine), so I was expecting to have to go to the emergency room and get that. They told me that Benadryl (diphenhydramine) would work just as well, though, so I took that and the reaction stopped.
Acute dystonic reactions can occur in all neuroleptic drugs, both typical and atypical. They can involve the airway, as they seem to usually do with me, and at that point they are life-threatening. I had thought that, because this was an extremely low-potency drug to begin with, and because the nausea dosages of neuroleptics are much lower than the psychiatric dosages, this was about the safest I could be with a neuroleptic. And even this neuroleptic is not safe for me.
In any autistic person who already has significant problems with movement, I suspect that these drugs have more of a potential to cause the adverse motor reactions, and with those reactions can come this one, which to me is the scariest because it impairs breathing and can kill a person. I had previously thought that only the high-potency ones had the potential to do this to me, but it turns out that the low-potency ones, indeed the super-low-potency ones, do too. It’s important that people know about this, and also that there are a number of neuroleptics that are not listed as neuroleptics in some medical references, that are still dangerous.
Put bluntly, autistic people are at higher than usual risk from these drugs, people with movement “disorders” including catatonia are at higher risk than usual from these drugs, no amount of “super-low dosages” makes them safe for a lot of us. I don’t usually just give out straight medical information about myself like this, but this experience scared the crap out of me. I’d taken every precaution and it still wasn’t enough.
I want to say, “What if I’d been some kid prescribed Risperdal or Prolixin or Thorazine or something?” But I was that kid. And my throat closed then too and it was a good thing someone came by and put a stop to it. But what if I’d been some kid prescribed them and this happened in the middle of the night when nobody was around to notice, or the people who wanted me dead had their way and nobody did notice? Lethal reactions to neuroleptics are documentedly higher in people diagnosed with catatonia, and the overlap between people described as catatonic and people described as autistic is quite high. The amount of times that my life was threatened in one way or another by neuroleptics is scary, and I was (as someone labeled severely aggressive and so forth) a prime candidate for them.
These are not safe. These are not even like normal sedatives. These are not harmless sleeping pills. Reducing the dosage does not mean they become safe. I am not too unusual in my reactions to these things. And there are probably autistic people dying this minute because of that. I know for a fact others have already died.
And, I forgot, people are so busy “defending” us against other chemicals that don’t have the proven track record of harm that neuroleptics do, that somehow neuroleptics get lost in the mess of “cures” and are rarely questioned.